After a Prescribing Error, Clinician Faces Big Decision
When is it better to settle a case, and when is it better to go to trial? In most situations, cases are dismissed or withdrawn long before they ever approach the trial stage. But when a case proceeds to the point of going to trial, a choice will have to be made. This month's case looks at what goes into that decision.
Dr. W, 58, was a general practitioner in her own practice. She had been running a small office in the Chinatown neighborhood of a large city. Dr. W was herself Chinese, and bilingual, and her patients were primarily Chinese as well. Many of them were older patients whose English was not good and so they appreciated going to a physician who they could communicate with. Dr. W employed a bilingual receptionist and nurse to help in the office as well.
The physician had been in practice at the same location for close to two decades, and many of her patients had been with her since the beginning. One of these patients was Mrs. C, 70. The patient had been seeing Dr. W for over 15 years, and the physician knew her well. Mrs. C was healthy for her age and mostly came in for regular check-ups and minor complaints such as seasonal allergies or bronchitis. However, over the past year she had developed rheumatoid arthritis which was now affecting her daily activities.
During her most recent appointment, Mrs. C complained to Dr. W about the problem.
“My hands,” the patient told the physician “don't work the way they should anymore. They're stiff, they hurt.” Cooking, in particular, was becoming more and more difficult. Her lifelong hobby of gardening had become painful and unpleasant.
“I understand,” Dr. W told the patient in Chinese. “I will prescribe some medicine to help the arthritis. While she was writing and talking to the patient, however, something happened which had never happened to Dr. W in her years of practice – she made a prescribing error. Instead of writing the order for 5mg of prednisone per day as she intended to, she wrote it for 500mg – a 100 times overdose.